Hello fellow RLS suffers!. I'm a long time sufferer of this unwanted disease, and it is getting worse. Ive tried all kind of meds, which havent worked. I wear a Neupro 3mg/24hr transdermal patch (rotigotine) works some of the time. Ive developed an allergic reaction to the patch. This condition is slowly destroying my life. Im lucky if i get 15hrs sleep a week. I cant visit the cinema or eat out. Driving is problem. I stand up on public transport and at work, using a specially designed desk. I dread night time, and my marriage is under threat, due to RLS. Is there any future, without RLS.
My life controlled by RLS: Hello fellow... - Restless Legs Syn...
Restless Legs Syndrome
I'm really sorry to hear about your situatiion. RLS is having a significant effect on your life.
There are a few classes of medicines that can be helpful for RLS. I note you say you've tried a few, but you will have only tried those you or your doctor know about. In which case it would be worthwhile you actually naming what you've tried.
Not all RLS medicines work long term. I wonder how long you've been using neupro and what you were using before that.
As you say your RLS is getting worse, it may be, in actual fact, the neupro is making it worse!
You would expect that a medicine which is effective for RLS would continue to be effective. However for any dopamine agonist (DA) it is known that long term use can lead not only to the med losing effect, but actually making the symptoms worse.
This is a condition known as "augmentation". It is very common for people taking a DA to suffer augmentation and the higher the dose (you are taking the maximum) and the longer you take it, the higher the risk.
Furthermore, if you've previously taken any other DA, pramipexole or ropinirole, then this will increase the risk too.
The fact that you experience apparently severe symptoms during the day does seem to suggest that you do have augmentation.
There are sveral things that can be done to deal with augmentation. This includes the things that should be tried when first diagnosed with RLS and also on a continuous basis.
My apologies if you already know all this, but I'm assuming you don't.
Firstly, one of the things that may be contributing to your RLS is iron deficiency. I suggest, that if you're not already done so, you should start taking an oral iron supplement. The aim of this is not to correct iron deficiency anaemia but to raise your ferritin level.
If you've not alerady had a blood test for this then you could ask your doctor for one. Ask for a full blood iron panel i.e. serum iron, transferrin, ferritin and haemoglobin.
If you've already had one recently, get the results, i.e. the numbers. If you were told they were "OK" or "normal", this is no good. 50% of people with RLS benefit from raising their ferritin level to at least 100ug/L. Although it may take months, you can raise your ferritin using an oral iron supplement.
Secondly, RLS can be improved by correcting any deficiency you may have in magnesium, vitamin B12, D or E.
Thirdly, you need to identify if anything is aggravating your RLS and if so, avoiding those things.
If you're taking any other medication then it's worth saying what. There are many medications which are known to make RLS worse.
What you eat and drink may be an aggravating factor. Alcohol and added sugar are known to make it worse. These can make RLS worse in the short term. In addition any food with refined carbohydrate in it and regular use of alcohol and sugar can cause long term worsening.
Some people find a low carbohydrate diet helpful.
If you have a lactose or gluten intolerance, eliminating these can help.
Fourthly, as others may point out, if you are suffering augmentation then the most significant thing you can do to deal with this is it reduce and stop using the rotigotine, or any DA. For those suffering augmentatiion as the result of a DA, taking no medication at all may be an improvement on continuing to take the DA.
However, depending on what you've taken before and the circumstances in which you've taken them, it is possible that you can substitute some other medication.
Withdrawing from a DA is not something that should be done suddenly and isn't easy. Ths forum can help you do it however. I'd say this is probably the best thing you could do in your situation.
Your case does meet the UK criteria for referral to a neurologist if you live here. This is not always the best thing to do, but specialists can give prescriptions that primary doctors won't.
I totally support what Manerva says. I experienced augmentation after taking Pramipexole. It was vile. It shredded my life. Coming off it was a long term project, but eventually worked and the augmentation ceased. I was so much better. The underlying condition is still very bad. I had a sleep study in which I scored only seven minutes REM sleep, so yes - bad. However I now get by. I take Tramadol, Kratom and Cannabis, rotating them. Most days are now good though nights fill me with dread. So please have hope and optimism. Try everything. Iron. SIBO treatment etc, with the support of a helpful GP. Your story is so affecting and I wish you the very best.
I have gotten a surprising amount of reluef from taking gaba, magnesium, spraying magnesium oil on my entire legs, arm and back and coconut oil on my legs as well. Doesn't eliminate it and I have to repeat the steps often but IT DOES make a big difference.
I take cbd oil caps to sleep. Pleaze try this combination and you should get some much needed and deserved relief. Pleaze DO IT. And good luck.May we all be cured of this affliction...
Sorry to read your comments, it was like reading my own entry just 4 months ago. I stopped taking the 3mg Neupro patch because of the information left here by Manerva and Jools. My days were as bad as my nights with rls attacking at any time and lasting for 12 hours solid. Now my days are free and my evenings as almost free, my nights are still bad, but I am getting there. It apparently is a long road coping with augmentation and withdrawal, but it is the only way. Listen to Manerva and Jools and remember you are not on your own.
I have sent a PM with some thoughts.